Removing Type II Singularities Off the Axis for the Three Dimensional Axisymmetric Euler Equations

  • Dongho ChaeEmail author
  • Jörg Wolf


In this paper we obtain new local blow-up criterion for smooth axisymmetric solutions to the three dimensional incompressible Euler equation. If the vorticity satisfies \( \int \nolimits _{0}^{t_*} (t_*-t) \Vert \omega (t)\Vert _{ L^\infty (B(x_{ *}, R_0))}\,{\hbox {d}}t <+\infty \) for a ball \(B(x_{ *}, R_0)\) away from the axis of symmetry, then there exists no singularity at \(t=t_*\) in the torus \(T(x_*, R)\) generated by rotation of the ball \(B(x_{ *}, R_0)\) around the axis. This implies that possible singularity at \(t=t_*\) in the torus \(T(x_*, R)\) is excluded if the vorticity satisfies the blow-up rate \( \Vert \omega (t)\Vert _{L^\infty (T(x_*, R))}= O\left( \frac{1}{(t_*-t)^\gamma }\right) \) as \(t\rightarrow t_*\), where \(\gamma <2\), and the torus \(T(x_*, R)\) does not touch the axis.



Chae was partially supported by NRF Grants 2016R1A2B3011647, while Wolf was supported by NRF Grants 2017R1E1A1A01074536.

Compliance with ethical standards

Conflict of interest

The authors declare that they have no conflict of interest.


  1. 1.
    Bardos, C., Titi, E.S.: Euler equations for an ideal incompressible fluid. Russ. Math. Surv. 62(3), 409–451, 2007MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Beale, J.T., Kato, T., Majda, A.: Remarks on the breakdown of smooth solutions for the 3-D Euler equations. Commun. Math. Phys. 94, 61–66, 1984ADSMathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Brenner, M., Hormoz, S., Pumir, A.: Potential singularity mechanism for the Euler equations. Phys. Rev. Fluids 1(084503), 1–17, 2016Google Scholar
  4. 4.
    Caffarelli, L., Kohn, R., Nirenberg, L.: Partial regularity of suitable weak solutions of the Navier–Stokes equations. Commun. Pure Appl. Math. 35, 771–831, 1982ADSMathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Caflisch, R.E.: Singularity formation for complex solutions of the 3D incompressible Euler equations. Physica D 67(1–3), 1–18, 1993ADSMathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Chae, D.: On the Lagrangian dynamics of the axisymmetric 3D Euler equations. J. Differ. Equ. 249(3), 571–577, 2010ADSMathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Chae, D., Constantin, P., Wu, J.: An incompressible 2D didactic model with singularity and explicit solutions of the 2D Boussinesq equations. J. Math. Fluid Mech. 16(3), 473–480, 2014ADSMathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Chae, D., Imanuvilov, O.: Generic solvability of the axisymmetric 3-D Euler equations and the 2-D Boussinesq equations. J. Differ. Equ. 156(1), 1–17, 1999ADSMathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Chae, D., Kim, N.: On the breakdown of axisymmetric smooth solutions for the 3-D Euler equations. Commun. Math. Phys. 178, 391–398, 1996ADSMathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Chae, D., Wolf, J.: Local regularity criterion of the Beale–Kato–Majda type for the 3D Euler equations. arXiv:1711.06415
  11. 11.
    Chae, D., Wolf, J.: On the regularity of solutions to the 2D Boussinesq equations satisfying Type I conditions. J. Nonlinear Sci. 29, 643–654, 2019ADSMathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Chen, C.C., Strain, R.M., Tsai, T.-P., Yau, H.-T.: Lower bounds on the blow-up rate of the axisymmetric Navier–Stokes equations II. Commun. PDE 34(1–3), 203–232, 2009MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Constantin, P.: On the Euler equations of incompressible fluids. Bull. Am. Math. Soc. 44(4), 603–621, 2007MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Constantin, P., Fefferman, C., Majda, A.: Geometric constraints on potential singularity formulation in the 3-D Euler equations. Commun. P.D.E. 21(3–4), 559–571, 1996zbMATHGoogle Scholar
  15. 15.
    Danchin, R.: Remarks on the lifespan of the solutions to some models of incompressible fluid mechanics. Proc. Am. Math. Soc. 141(6), 1979–1993, 2013MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Deng, J., Hou, T.Y., Yu, X.: Improved geometric conditions for non-blow up of the 3D incompressible Euler equations. Commun. P.D.E. 31(1–3), 293–306, 2006CrossRefzbMATHGoogle Scholar
  17. 17.
    Grauer, R., Sideris, T.C.: Finite time singularities in ideal fluids with swirl. Physica D 88, 116–132, 1995ADSMathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    John, F., Nirenberg, L.: On functions of bounded mean oscillation. Commun. Pure Appl. Math. 343, 415–426, 1983MathSciNetzbMATHGoogle Scholar
  19. 19.
    Kato, T., Ponce, G.: Commutator estimates and the Euler and Navier–Stokes equations. Commun. Pure Appl. Math. 41(7), 891–907, 1988MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Kerr, R.M.: Evidence for a singularity of the three-dimensional, incompressible Euler equations. Phys. Fluids A 5(7), 1725–1746, 1993ADSMathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Kozono, H., Taniuchi, Y.: Limiting case of the Sobolev inequality in BMO, with applications to the Euler equations. Commun. Math. Phys. 214, 191–200, 2000ADSMathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Luo, G., Hou, T.: Toward the finite-time blowup of the 3D axisymmetric Euler equations: a numerical investigation. Multiscale Model. Simul. 12(4), 1722–1776, 2014MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Majda, A., Bertozzi, A.: Vorticity and Incompressible Flow. Cambridge University Press, Cambridge 2002zbMATHGoogle Scholar
  24. 24.
    Ohkitani, K., Gibbon, J.D.: Numerical study of singularity formation in a class of Euler and Navier–Stokes flows. Phys. Fluids 12, 3181–3194, 2000ADSMathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Pumir, A., Siggia, E.: Development of singular solutions to the axisymmetric Euler equations. Phys. Fluids A 4(7), 1472–1491, 1992ADSMathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Seregin, G., Šverák, V.: On type I singularities of the local axi-symmetric solutions of the Navier–Stokes equations. Commun. PDE 34(1–3), 171–201, 2009MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Tao, T.: Finite time blowup for Lagrangian modifications of the three-dimensional Euler equation. Ann. PDE 2(9), 1–79, 2016MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsChung-Ang UniversitySeoulRepublic of Korea

Personalised recommendations